Nebraska, 2012Winter Weather in Nebraska, February 20, 2012
February 20, 2012 · NWS GLD · 1 event in 1 county or zone
A strong low pressure system affected eastern Colorado, far northwest Kansas and parts of southwest Nebraska with strong winds during the day. Several counties also received one to three inches of snow, which made for near blizzard conditions when combined with the wind.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system affected eastern Colorado, far northwest Kansas and parts of southwest Nebraska with strong winds during the day. Several counties also received one to three inches of snow, which made for near blizzard conditions when combined with the wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 20, 10:49 AM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Feb 20, 10:49 AM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MST MON FEB 20 2012
.UPDATE...
ISSUED AT 1044 AM MST MON FEB 20 2012
BLIZZARD WARNING WAS ISSUED FOR NORTHWEST CORNER OF THE FORECAST
AREA DUE TO SEVERAL SPOTTER REPORTS OF QUARTER MILE VISIBILITY.
ACCUMULATIONS OF 2 TO 4 INCHES EXPECTED IN YUMA COUNTY...LESS
ELSEWHERE IN THE WARNING AREAS. SUBSIDENCE WILL QUICKLY OVERSPREAD
THE AREA THIS AFTERNOON AND ADJUSTED TIMING FOR THE END OF THE
SNOW. NOW THINK WILL SEE THE WESTERN PART OF THE AREA END BY MID
AFTERNOON AND THE EASTERN PART OF THE AREA RIGHT AROUND 00Z. IF
THAT TREND CONTINUES WILL BE ABLE TO CANCEL THE BLIZZARD WARNINGS
EARLY. HIGH WIND WARNING STILL LOOKS ON TRACK...WITH STRONGEST
WINDS THIS AFTERNOON ON BACKSIDE OF THE SYSTEM IN THE WEST. MAY
HAVE TO EXPAND THE WIND ADVISORY INTO THE EASTERN PARTS OF THE AREA
FOR THE LATE AFTERNOON AND EVENING HOURS.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 348 AM MST MON FEB 20 2012
TODAY...UPPER LOW CURRENTLY EMERGING ALONG THE FRONT RANGE WILL
MOVE ACROSS THE TRI-STATE AREA TODAY BEFORE EXITING THE AREA EARLY
TONIGHT. LOOKS AS IF THE TRACK IS SLIGHTLY FURTHER NORTH THEN WHAT
WAS ADVERTISED LAST NIGHT.
THIS EVENT LOOKS VERY SIMILAR TO THE JANUARY 22 2012 EVENT WITH
REGARDS TO 850...700 AND 500 LEVELS. ON THAT DAY PEAK WINDS WERE
GENERALLY AROUND 45KTS.
WINDS AND JUST HOW STRONG THEY WILL BE IS OF CONCERN. LOCAL WIND
GUST PROGRAM PRODUCING GUSTS OF 65KTS AT KGLD AND KITR WITH LESSER
VALUES FURTHER EAST. THIS WAS ALSO THE CASE ON THE JANUARY 22
EVENT WHICH RAISES SOME QUESTION AS TO WHETHER OR NOT WE CAN REACH
HIGH WIND WARNING CRITERIA. IT WILL BE CLOSE SO WENT AHEAD AND
ISSUED IT. FURTHER EAST ADDED A WIND ADVISORY.
SNOW IS NEARLY FLAGLER RIGHT NOW AND AN EASTWARD MOVEMENT SHOULD
CONTINUE ON THE BACKSIDE OF THE SYSTEM. CHEYENNE COUNTY COLORADO
TYPICALLY DOESNT GET MUCH SNOW...ESPECIALLY ACROSS THE SOUTHERN
HALF OF THE COUNTY SO WENT WITH A HIGH WIND WARNING THERE VS
BLIZZARD WARNING. YUMA AND KIT CARSON COUNTIES ARE IN A WINTER
WEATHER ADVISORY...CONFIDENCE NOT HIGH ENOUGH IN 1/4 MILE
VISIBILITIES.
AREAS GENERALLY EAST OF GOODLAND WILL SEE SOME RAIN GRADUALLY
MIXING WITH OR CHANGING TO SNOW AS COLDER AIR MOVES IN FROM THE
WEST.
ONCE THE SYSTEM EXITS THE AREA TONIGHT DRY AND WARMER WEATHER
RETURNS FOR TUESDAY WITH HIGHS BACK INTO THE 40S AND 50S.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 348 AM MST MON FEB 20 2012
WEDNESDAY...VERY WARM FOR THIS TIME OF YEAR WITH MID 50S TO MID
60S (NORTH TO SOUTH) WITH GUSTY WEST TO NORTHWEST WINDS.
THURSDAY THROUGH SUNDAY...
UPPER LEVEL TROUGH OVER SOUTHERN CANADA/NORTHERN PLAINS SHIFTS SOUTH
AND EAST TOWARDS THE NORTHERN GREAT LAKES BY FRIDAY...WITH NW FLOW
PERSISTING ACROSS THE CWA. AT POST FRONTAL/STABLE AIRMASS WILL
REMAIN IN PLACE OVER CWA...WITH DRY CONDITIONS AND SEASONAL
TEMPERATURES THURSDAY AND FRIDAY.
H5 RIDGE SHIFTS EAST ACROSS THE NORTHERN PLAINS FRIDAY
NIGHT/SATURDAY...WITH TEMPERATURES MODERATING ACROSS THE REGION.
GUIDANCE NOT QUITE AS WARM AS IT WAS SHOWING YESTERDAY...THOUGH
PATTERN STILL FAVORS ABOVE NORMAL TEMPS AND DRY CONDITIONS SATURDAY.
FORECAST STILL CALLING FOR MOST LOCATIONS IN THE 50S SATURDAY
AFTERNOON.
THERE IS MUCH LESS CONFIDENCE IN THE FORECAST SUNDAY (DAY 7)...WITH
LARGE SPREAD BETWEEN GFS/ECMWF AND RESPECTIVE ENSEMBLES. GFS AND
GEFS MUCH MORE PROGRESSIVE ON PATTERN...WITH TROUGH AND STRONG COLD
FRONT DIGGING SOUTH OUT OF SOUTHERN CANADA BY SUNDAY MORNING. ECMWF
MUCH SLOWER ON BRINGING THIS FEATURE SOUTH (BY ALMOST 24HR) WHICH
RESULTS IN SIGNIFICANTLY WARMER TEMPERATURES (ALMOST 30F
DIFFERENCE). WITH SUCH A LARGE SPREAD IN SOLUTIONS AND THE
DIFFICULTY FINDING MORE CONTINUITY/CONFIDENCE IN ONE SOLUTION OR THE
OTHER I FELT IT WAS BEST TO KEEP MODEL BLEND IN PLACE FOR NOW. THIS
RESULTS IN A FORECAST OF SEASONAL TEMPS SUNDAY. THIS MINIMIZES ERROR
BUT REALITY WILL PROBABLY BE CLOSER TO ONE OF THE EXTREMES. EITHER
MODEL SOLUTION FAVORS DRY CONDITIONS SUNDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 952 AM MST MON FEB 20 2012
BLIZZARD CONDITIONS HAVE BEEN REPORTED IN EASTERN COLORADO THIS
MORNING...AND SNOW THIS MORNING HAS MAINLY STAYED NORTHWEST OF KGLD.
TRENDS ON RADAR INDICATE THAT THE SNOW BAND IS SLOWLY MOVING
FURTHER EAST AND SLIGHTLY SOUTHWARD...SO KGLD IS EXPECTED TO BE
IMPACTED BY THE SYSTEM EARLY IN THE PERIOD. OBSERVATIONS AND MODEL
SOUNDINGS SHOW WARMER TEMPERATURES NEAR KMCK...SO AS THE SYSTEM
IMPACTS KMCK LATER THIS AFTERNOON...SHOULD SEE A RAIN/SNOW MIX.
THIS MIX SHOULD MITIGATE VISIBILITY RESTRICTIONS SOMEWHAT...AT
LEAST COMPARED TO AREAS RECEIVING ONLY SNOW LIKE AT KGLD...SO
CEILINGS MAY BE MORE OF A CONCERN AT KMCK. WINDS WILL PICK UP AT
KMCK AS THE SYSTEM APPROACHES. WINDS AND PRECIP WILL SUBSIDE AS
THE SYSTEM MOVES EAST OF THE TERMINALS THIS EVENING...AND
CONDITIONS WILL RETURN TO VFR AS THE SYSTEM DEPARTS.
CJS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
CO...BLIZZARD WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ090-091.
HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ092.
KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ002-003-014-015-
029.
BLIZZARD WARNING UNTIL 6 PM CST THIS EVENING FOR KSZ001.
HIGH WIND WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
KSZ013-027-028-041-042.
NE...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR NEZ080.
BLIZZARD WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NEZ079.
&&
UPDATE...024
SHORT TERM...DDT
LONG TERM....DR
AVIATION...CJSHazardous weather outlook, Feb 20, 8:33 AM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
833 AM MST MON FEB 20 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
833 AM MST MON FEB 20 2012 /933 AM CST MON FEB 20 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
FOR YUMA AND KIT CARSON COUNTIES OF COLORADO...CHEYENNE COUNTY
KANSAS AND DUNDY COUNTY NEBRASKA...A BLIZZARD WARNING IS IN EFFECT
FOR SNOW AND BLOWING SNOW. VISIBILITIES WILL DROP TO AS LOW AS A
QUARTER MILE. SNOWFALL ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED.
NORTHWEST WINDS GUSTING TO 60 MPH ARE EXPECTED TODAY FROM FLAGLER
TO GOODLAND AND POINTS SOUTH. THE REMAINDER OF THE AREA EXCEPT RED
WILLOW...NORTON AND GRAHAM COUNTIES WILL SEE WIND GUSTS OF 45 TO
55 MPH. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. SNOWFALL REPORTS AND
MEASURED WIND GUSTS WOULD BE APPRECIATED.
In the hours before
Local storm report, Feb 20, 8:12 AM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM BLIZZARD YUMA 40.12N 102.72W
02/20/2012 YUMA CO TRAINED SPOTTER
ESTIMATED 2 INCHES OF SNOW WITH LESS THAN 1/4 MILE
VISIBILITY
&&
CJSLocal storm report, Feb 20, 8:18 AM MST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 AM MST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM BLIZZARD 4 E VERNON 39.93N 102.24W
02/20/2012 YUMA CO CO-OP OBSERVER
WITH 1/2 INCH SNOW
&&
CJSLocal storm report, Feb 20, 10:06 AM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1006 AM MST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM BLIZZARD BURLINGTON AIRPORT (ASO 39.24N 102.29W
02/20/2012 KIT CARSON CO ASOS
&&
CJSLocal storm report, Feb 20, 11:48 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MST MON FEB 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM NON-TSTM WND GST CHEYENNE WELLS 38.82N 102.35W
02/20/2012 M63 MPH CHEYENNE CO TRAINED SPOTTER
&&
024Winter Weather, Dundy
- When
- February 20, 12:00 PM MST to 2:00 PM MST
- Where
- Dundy forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 40.176, -101.688 (the zone’s center; the record gives no point)
Visibilities near zero for 2 hours due to the blowing snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, February 20, 20121 death · 1 injured · 1.75 in hail · 11 events
- Dust Storm and High Wind in Texas, February 20, 20125 injured · $165,000 · 55 kt wind · 17 events
- Winter Storm and High Wind in Wyoming, February 20 to 23, 201296 kt wind · 24 events
- Hail and Damaging Winds in Kansas, February 20, 20121 in hail · 23 events
- Blizzard and High Wind in Kansas, February 20, 2012$20,000 · 51 kt wind · 5 events
- High Wind in Wyoming, February 20 to 23, 201212 events
- High Wind in Texas, February 20, 201253 kt wind · 8 events
- Winter Storm in Montana, February 20 to 23, 20126 events
- High Wind in New Mexico, February 20, 201257 kt wind · 5 events
- Hail in Kansas, February 20, 20121 in hail · 5 events
- Heavy Snow in Minnesota, February 20 to 22, 20125 events
- Damaging Winds in Kansas, February 20, 2012$10,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358327.